Shape Factor Asymptotic Analysis I

  • Frank Xuyan WANG Validus Research Inc ., Canada


We proposed using shape factor to distinguish probability distributions, and using relative minimum or maximum values of shape factor to locate distribution parameter allowable ranges for distribution fitting in our previous study. In this paper, the shape factor asymptotic analysis is employed to study such conditional minimum or maximum, to cross validate results found from numerical study and empirical formula we obtained and published earlier. The shape factor defined as kurtosis divided by skewness squared  is characterized as the unique maximum choice of  among all factors  that is greater than or equal to 1 for all probability distributions. For all distributions from a specific distribution family, there may exists  such that. The least upper bound of all such  is defined as the distribution family’s characteristic number. The useful extreme values of the shape factor for various distributions that are found numerically before, the Beta, Kumaraswamy, Weibull, and GB2 distributions are derived using asymptotic analysis. The match of the numerical and the analytical results may arguably be considered proof of each other. The characteristic numbers of these distributions are also calculated. The study of the extreme value of the shape factor, or the shape factor asymptotic analysis, help reveal properties of the original shape factor, and reveal relationship between distributions, such as that between the Kumaraswamy distribution and the Weibull distribution.


[1] Embrechts, P., Kluppelberg, C., Mikosch, T. 1997. Modelling Extremal Events for Insurance and Finance. Springer.
[2] Hardy, G.H., Wright, E.M. 1979. An Introduction to the Theory of Numbers, 5th Edition Oxford, England: Clarendon Press, ISBN: 978-0-19-853171-5.
[3] Marichev, O., Trott, M. 2013. The Ultimate Univariate Probability Distribution Explorer. Available from:
[4] McDonald, J.B. 1984. Some generalized functions for the size distribution of income. Econometrica, 52(3): 647-663.
[5] McDonald, J.B., Sorensen, J., Turley, P.A. 2011. Skewness and kurtosis properties of income distribution models. LIS Working Paper Series, No. 569. Review of Income and Wealth.
[6] McNeil, A.J., Frey, R., Embrechts, P. 2015. Quantitative Risk Management: Concepts, Techniques and Tools. Princeton University Press, Princeton, NJ, USA, ISBN: 978-0691166278.
[7] Wang, F.X. 2018. What determine EP curve shape? Available from: 30056.11523
[8] Wang, F.X. 2019. What determines EP curve shape? In: Bruno Carpentieri (Ed) Applied Mathematics. Available from:
How to Cite
WANG, Frank Xuyan. Shape Factor Asymptotic Analysis I. Journal of Advanced Studies in Finance, [S.l.], v. 11, n. 2, p. 108-125, dec. 2020. ISSN 2068-8393. Available at: <>. Date accessed: 03 mar. 2024. doi:
Journal of Advanced Studies in Finance